Osteoporosis drug may be cardioprotective in hip fracture patients

The osteoporosis drug alendronate was linked with a reduced risk of cardiovascular death, heart attack, and stroke in a Journal of Bone and Mineral Research study of patients with hip fractures. The association was seen for up to 10 years after fracture.

In the study, patients newly diagnosed with hip fracture from 2005 through 2013 were followed until late 2016. Among 34,991 patients, 4602 (13%) received osteoporosis treatment during follow-up.

Alendronate was associated with 67% and 45% lower risks of one-year cardiovascular death and heart attack, respectively. It was associated with an 18% reduced risk of stroke within five years and a 17% reduced risk of stroke within 10 years. Protective effects were not evident for other classes of osteoporosis treatments.

"It is well established that there is a world-wide crisis in the treatment of osteoporosis, due to patients' awareness of the extremely rare side effects," said senior author Dr. Ching-Lung Cheung, of the University of Hong Kong. "Our findings show that alendronate is potentially cardioprotective in hip fracture patients.

Therefore, physicians should consider prescribing alendronate or other nitrogen-containing bisphosphonates to hip fracture patients soon after their fracture, and patients should also have good compliance with alendronate treatment, as this is not only good for your bones, but also your heart."

In addition to clinical management, the study also has important implications in clinical trial design of anti-osteoporosis medications. The US Food and Drug Administration recently requested more data before reaching a decision on whether to approve the osteoporosis drug romosozumab, due to excess cardiovascular adverse events in the romosozumab arm compared with the alendronate arm. "In light of these important deliberations, our results suggest that such differences in cardiovascular adverse events could be potentially related to a protective association of alendronate, rather than an increase in cardiovascular adverse events related to romosozumab use, said Dr. Cheung."

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Novel 3D printing workflow helps predict leaky heart valves